Mississippi, 2017Flash Flood and Hail in Mississippi, April 22, 2017
April 22, 2017 · NWS JAN · 15 events in 9 counties and zones
Showers and thunderstorms developed ahead of an approaching cold front. Some of these storms produced damaging wind gusts, hail, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $294,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of an approaching cold front. Some of these storms produced damaging wind gusts, hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 22, 12:01 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 22, 12:01 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
101 PM CDT Sat Apr 22 2017
...SEVERE STORMS POSSIBLE THIS AFTERNOON...
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
The primary concerns for aviation interests will be any +TSRA
along/ahead of the cold front pushing across the forecast area
this afternoon/early evening, followed by IFR category post-
frontal stratus for tonight into Sunday morning along with gusty
northwest surface winds. Expect ceilings to improve gradually
Sunday, reaching MVFR category at all sites after 15 UTC and
perhaps up to VFR category late Sunday. /EC/
&&
.DISCUSSION...
Not much has changed with thinking concerning the severe weather
potential for this afternoon. We still expect storms with the
potential for severe wind gusts/hail to develop ahead of a cold
front over Central MS. Latest analyses indicate the cold front is
approaching northwest portions of the ArkLaMiss with winds having
shifted at El Dorado and Pine Bluff, AR. In the preceding
airmass, low-mid level flow has a large westerly component in
association with the low-amplitude shortwave trough, and
effective deep layer shear is more pronounced north of the
ArkLaMiss. Mid level lapse rates ~ 6.5 C/km and moist boundary
layer conditions with surface dewpoints near 70 F are supporting
surface-based CAPE > 1500 j/kg over NE LA/SW MS.
As daytime heating continues, expect storms to increase in
coverage/intensity per recent CAM guidance, and marginal deep
layer shear ~ 35 kt should be just enough to provide some storm
organization and supercell potential, although recent HRRR output
is somewhat scattered/disorganized with deep convection. Deep
layer moisture convergence/frontal ascent combined with optimal
afternoon timing should support a window of opportunity for storms
to pulse up to severe limits and will keep the severe threat
going in the HWO/Graphics. The main concerns continue to be for
damaging wind gusts and hail up to quarter size. Given 0-1 km
shear < 20 kt and 0-3 km shear < 25kt, tornado potential is very
limited for both discrete and any potentially organized
convection. Per drier/capped airmass indicated by morning LIX
raob, it is questionable how far south the more vigorous storms
will make it as they move away from more favorable ascent, so the
most intense storms may stay north of the Hwy 84 corridor.
Forecast elements are generally unchanged for today, but did lower
high temperatures a bit due to greater cloud cover. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 51 64 47 / 73 49 9 0
Meridian 84 54 64 46 / 58 66 14 0
Vicksburg 80 51 65 47 / 69 26 7 0
Hattiesburg 86 55 68 47 / 44 57 12 0
Natchez 82 51 64 46 / 61 41 6 0
Greenville 75 51 65 48 / 36 11 7 0
Greenwood 77 50 65 46 / 56 19 8 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Apr 22, 3:03 AM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
403 AM CDT Sat Apr 22 2017
ARZ074-075-LAZ007-MSZ018-019-034-230915-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
403 AM CDT Sat Apr 22 2017
This hazardous weather outlook is for portions of the ArkLaMiss
Delta.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through 8 AM
Isolated severe storms capable of producing damaging wind gusts
are possible early this morning. Additional thunderstorms are
possible later today, but the greatest threat for severe weather
will be south and east of the area.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through today.
LAZ016-024>026-MSZ025>030-032-033-035>038-040>045-047>050-053-054-
059>061-230915-
Madison LA-Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-
Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
403 AM CDT Sat Apr 22 2017
This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon
Severe storms capable of producing damaging wind gusts and hail to
the size of quarters are possible this afternoon.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ031-039-046-051-052-055>058-062>066-072-073-230915-
Lowndes-Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-
403 AM CDT Sat Apr 22 2017
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon through early this evening
Severe storms capable of producing damaging wind gusts and hail to
the size of quarters are possible early this afternoon through
early this evening.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
LAZ008-009-015-023-230915-
West Carroll-East Carroll-Richland-Franklin LA-
403 AM CDT Sat Apr 22 2017
This hazardous weather outlook is for portions of northeast
Louisiana.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this afternoon
Isolated severe storms capable of producing damaging wind gusts
and hail to the size of quarters are possible this afternoon.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ074-230915-
Forrest-
403 AM CDT Sat Apr 22 2017
This hazardous weather outlook is for portions of southeast
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this evening
Isolated severe storms capable of producing damaging wind gusts
and hail to the size of quarters are possible early this
evening.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
DL
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Apr 22, 1:37 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
237 PM CDT SAT APR 22 2017
MSZ035-036-041-042-222000-
Sharkey MS-Humphreys MS-Yazoo MS-Holmes MS-
237 PM CDT SAT APR 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOLMES...
NORTHWESTERN YAZOO...SOUTHERN HUMPHREYS AND NORTHEASTERN SHARKEY
COUNTIES UNTIL 300 PM CDT...
At 237 PM CDT, Meteorologists were tracking a strong thunderstorm
near Midnight, or 14 miles northwest of Yazoo City, moving east at 40
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Yazoo City around 255 PM CDT.
Other locations impacted by this storm include Eden, Silver City and
Louise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 9078 3316 9064 3315 9014 3278 9036
TIME...MOT...LOC 1937Z 282DEG 36KT 3297 9061
DC
Event by event
12 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Holmes
- When
- April 22, 2:07 PM CST
- Where
- Holmes County, 0.69 mi N of Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.040, -90.000
A tree was blown down along Highway 17.
Thunderstorm Wind, Attala
- When
- April 22, 2:41 PM CST
- Where
- Attala County, 1.04 mi SE of Mc Adams
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.008, -89.690
A tree was blown down on a power line near the intersection of County Road 4167 and Sallis McAdams Road.
Thunderstorm Wind, Neshoba
- When
- April 22, 3:40 PM CST
- Where
- Neshoba County, 1.16 mi E of Mc Donald
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.670, -89.110
A tree was blown down across County Road 347.
Thunderstorm Wind, Neshoba
- When
- April 22, 3:50 PM CST
- Where
- Neshoba County, 4.54 mi SW of House
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.593, -89.064
A tree was blown down and blocked the southbound lane of County Road 505. In addition, a powerline was blown down on County Road 509.
Thunderstorm Wind, Madison
- When
- April 22, 3:57 PM CST
- Where
- Madison County, 0.69 mi S of Cedar Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -90.180
A tree was blown down along North Livingston Road near the intersection of Lewis Drive.
Hail, Madison
- When
- April 22, 4:05 PM CST
- Where
- Madison County, 1.88 mi WSW of Ridgeland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.420, -90.160
Thunderstorm Wind, Lauderdale
- When
- April 22, 4:42 PM CST to 4:50 PM CST
- Where
- Lauderdale County, 1.81 mi NE of Meridian to 2.91 mi W of Topton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.390, -88.700
A tree was blown down on a house at the intersection of 23rd Avenue and 34th Street. Trees were blown down at the intersection of Poplar Springs Drive and 41st Street. Dozens of trees were blown down and power lines were also downed across Meridian. Trees were down along Briarwood Road near Northeast High School just north of Marion.
Hail, Lauderdale
- When
- April 22, 5:00 PM CST
- Where
- Lauderdale County, 1.62 mi NNW of Bonita
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.391, -88.682
Nickel sized hail occurred at Highway 39 North and and 33rd Street.
Flash Flood, Lauderdale
- When
- April 22, 5:15 PM CST to 8:00 PM CST
- Where
- Lauderdale County, 1.17 mi E of Meridian to 1.35 mi W of Bonita
- Cause
- Heavy Rain
- Property damage
- $180,000
- Reported by
- Emergency Manager
- Coordinates
- 32.370, -88.700
Street flooding occurred at the intersection of 5th street and 45th Avenue, and at the intersection of Front Street and Highway 45/39. A car was submerged by flood waters at the intersection of 14th Street and and 24th Avenue. There were numerous reports of street flooding in the College Park and Highway 19 area. There was also street flooding on 5th Street in front of Metro Ambulance. The basement of an apartment was flooded.
Thunderstorm Wind, Lauderdale
- When
- April 22, 5:20 PM CST
- Where
- Lauderdale County, 1.5 mi SSE of Vimville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 32.310, -88.560
Numerous trees were blown down across southeast Lauderdale County.
Thunderstorm Wind, Clarke
- When
- April 22, 5:30 PM CST to 5:32 PM CST
- Where
- Clarke County, 0.91 mi SE of Middleton to 2.38 mi SSE of Middleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.160, -88.610
A few trees were blown down along Highway 514. A tree was down on County Road 451.
Thunderstorm Wind, Smith
- When
- April 22, 5:53 PM CST to 5:58 PM CST
- Where
- Smith County, 0.69 mi S of Sylvarena to 2.72 mi SE of Sylvarena
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.010, -89.380
Trees were blown down in Sylvarena along with another tree down across Highway 18 just to the southeast of Sylvarena.
Thunderstorm Wind, Jones
- When
- April 22, 7:29 PM CST
- Where
- Jones County, 3.82 mi SW of Lanham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.538, -89.142
Trees and power lines were blown down across Highway 29 in the Johnson Community.
Thunderstorm Wind, Lamar
- When
- April 22, 7:45 PM CST
- Where
- Lamar County, 1.62 mi SSW of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.260, -89.434
A tree was blown down on South Mill Creek Road.
Thunderstorm Wind, Lamar
- When
- April 22, 7:55 PM CST
- Where
- Lamar County, 2.83 mi NNE of Baxterville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.120, -89.590
A tree was blown down on Tatum Salt Dome Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 22, 2017$500,000 · EF1 · 6 events
- Flash Flood and Flooding in Virginia, April 22 to 28, 2017$587,000 · 16 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 20171 injured · $78,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Alabama, April 22, 2017EF1 · 14 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Virginia, April 22, 2017$9,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 2017$7,000 · 7 events
- Hail and Damaging Winds in Virginia, April 22, 2017$8,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 6 events
- Hail and Damaging Winds in North Carolina, April 22, 2017$9,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, April 22, 201750 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 22, 201752 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687230, 687231, 687232, 691668, 687234, 687235, 687749, 687237, 687752, 687750, 687244, 687238, 687242, 687243, 691674.